Colorado, 2017Winter Storm in Colorado, January 4 to 6, 2017
January 4 to 6, 2017 · NWS PUB · 14 events in 14 counties and zones
A potent weather system generated heavy snow and blowing snow across many areas. Some of the higher reported snow totals included: 6 to 9 inches in Beulah and Colorado City (Pueblo County), Walsenburg (Huerfano County), Alamosa, Westcliffe and Rosita (Custer County), and Texas Creek (Fremont County); 10 to 12 inches near Trinidad (Las Animas County) and Rye (Pueblo County); 23 inches near…
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent weather system generated heavy snow and blowing snow across many areas. Some of the higher reported snow totals included: 6 to 9 inches in Beulah and Colorado City (Pueblo County), Walsenburg (Huerfano County), Alamosa, Westcliffe and Rosita (Custer County), and Texas Creek (Fremont County); 10 to 12 inches near Trinidad (Las Animas County) and Rye (Pueblo County); 23 inches near Leadville (Lake County); around 29 inches near Monarch Pass and Maysville (Chaffee County), and an impressive 42 inches impacting Wolf Creek Pass (Mineral County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 3, 10:21 PM MST, 6 hours 39 minutes earlier.
Area forecast discussion, Jan 3, 10:21 PM MST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1021 PM MST Tue Jan 3 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MST Tue Jan 3 2017
Currently...The upper jet lay across the state and region today,
providing for strong westerly winds and plenty of cloud cover for
the higher elevations. LLVL east to southeast upslope flow across
the plains and kept much of the I-25 corridor socked in with
clouds,fog and very light snow at times as well as with temps in the
teens to lower 20s. The remainder of the eastern plains was mostly
sunny but cool with temps in the 20s to around 30F.
Tonight and tomorrow...Not a lot of change expected over the next 24
hrs for the forecast area, save for an increasing amount of moisture
pouring into the Continental Divide. Strong westerly winds will
continue as the upper jet with a 130 kt core remains over Colorado.
In addition, models indicate that snow will begin along the Divide
and continue over approximately the next three days.
Therefore...upgraded the winter storm watch for the Divide to a
warning, and issued an advisory for the rest of Lake County and
spillover areas of western Chaffee County for snow and blowing snow.
Snowfall starts to pick up and become heavy at times early Wed
morning.
As for the eastern plains and mountains, temps will be a challenge
tomorrow as the strong westerlies are expected to produce some warm
temps across the southern foothills. Models indicate a front of
battling winds starting somewhere over eastern Fremont County and
stretching back to the southeast across Pueblo and Las Animas
Counties. To the north of this line, easterly flow should keep cloud
cover in place as well as temps in the 20s to around 30 F. South of
the line, westerly flow may boost temps to around 50 F through
midday. Truly a challenging temp forecast, as models had a poor
grasp of the lingering snow and cloud/fog cover that occurred today.
Snow is expected to develop over the Palmer Divide through the
afternoon as the next northerly surge of cold air approaches. Moore
.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM MST Tue Jan 3 2017
Fast westerly flow will persist across Colorado Wednesday night
and Thursday, with numerous pieces of energy shearing eastward
through the central Rockies during this time frame. Flow then
bends to the northwest Fri as elongated upper trough finally drops
south through the state, with upper ridge then building along the
West Coast Sat and into Colorado late in the weekend. At the
surface cold high pressure will build south through the plains
beginning Wed evening, with at least shallow upslope flow over
the eastern mountains and I-25 corridor into midday Fri. Along the
Continental Divide, pattern favors a continuation of heavy snow
Wed night into Thu, then gradually diminishing snowfall Thu night
into Fri morning as jet sags south and upper trough drops south of
the state. Interior valleys, including the upper Arkansas and San
Luis valleys, will see lighter snows, though prolonged nature of
event will lead to at least some moderate snow accums even at
these lower elevations.
Over the eastern mountains and plains, main snow band develops
over northern CO Wed night, then drops south through the region
Thu into early Fri morning. Shallow upslope and main snow band
will coincide for a period over the eastern mountains Thu into Thu
night, with heavy snows likely over the east slopes of the
Sangres/Wets and Pikes Peak. In fact, models hint at weak mid-
level circulation developing along the NM border Thu evening,
which may allow heavy snow to linger into Fri morning over the
southern Sangres and Raton Mesa. Expect a foot of more across the
eastern mountains, perhaps close to 2 feet over the higher peaks
of the Sangres. Most of the I-25 corridor and southeast plains
will see accumulating snow, with 2-4 inches common across the
plains, 3-6 I-25 corridor with perhaps some slightly higher
amounts over the usual terrain enhanced locations including
Monument Hill, Walsenburg and Trinidad. Given strong jet overhead,
narrow band of hard to predict jet enhanced heavy snowfall will
be possible even out on the plains, with last couple model runs
hinting at locations south of the Arkansas River perhaps being
favored for some overperforming snow totals. Max temps Thu will
be coldest over the eastern plains, with slightly warmer readings
over the mountains and valleys above the shallow cold air.
Models keep clouds and light snow going into early Fri morning
many locations, with a rapid end to precip by midday as trough
slides south into NM. Clouds should thus keep Fri morning mins in
the single digits above/below zero, though if any clearing can
occur, temps on the plains could really tank with blanket of fresh
snow in place. Temps begin a slow recovery Fri, though all areas
will remain below freezing another day. Nudged temps downward
somewhat Fri night to account for clear skies and fresh snow,
though warming aloft will likely lead to rising temps Sat morning,
especially in the lee of the eastern mountains.
Milder air then floods back eastward across the region beginning
Sat and continuing into early next week, with downslope winds
bringing a quick melt to snow on the plains Sun/Mon as temps push
back into the 50s east of the mountains. Weakening trough may
bring some snow back to the mountains late Mon into Tue, with
Continental Divide favored for heaviest snowfall.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1015 PM MST Tue Jan 3 2017
KALS...VFR conditions through the next 24 hours. Southerly winds
will likely keep fog from developing tonight into Wednesday
morning. But if fog can develop, it will reduce VIS and CIGS.
Southwesterly winds are expected to increase by afternoon with
gusts near 25 kts.
KCOS...areas of low stratus will produce CIGS around 2 kft tonight
into Wednesday morning. VFR conditions are expected by mid morning
once low stratus mixes out. A cold front will move across the
terminal late in the afternoon with winds shifting northerly and
increasing through the evening. Snow will likely develop during
the evening with lowered CIGS and VIS.
KPUB...VFR conditions through Wednesday afternoon. The main issue
will be winds during the afternoon. For now it looks like
southerly winds will prevail, however, gusty west winds may be
possible. A cold front will move across the terminal during the
late afternoon with low stratus and showers developing during the
evening. Mozley
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday afternoon through late
Thursday night for COZ072>075-079>082.
Winter Storm Warning from 5 AM Wednesday to 6 AM MST Friday for
COZ058-060-066-068.
Winter Weather Advisory from 5 AM Wednesday to 6 AM MST Friday
for COZ059-061.
&&
SHORT TERM...MOORE
LONG TERM...PETERSEN
AVIATION...MOZLEY
Hazardous weather outlook, Jan 3, 8:05 PM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
805 PM MST TUE JAN 3 2017
COZ058>089-093>099-050315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
805 PM MST TUE JAN 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TONIGHT
MOIST PACIFIC FLOW WILL PRODUCE 1 TO 4 INCHES OF SNOW ALONG THE
CONTINENTAL DIVIDE TONIGHT. WINDS GUSTING TO 50 MPH AT TIMES WILL
PRODUCE AREAS OF BLOWING SNOW AND LOW VISIBILITIES. TRAVEL WILL BE
HAZARDOUS AT TIMES THROUGH THE MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY...BLOWING SNOW AND POOR VISIBILITIES WILL IMPACT THE
CONTINENTAL DIVIDE INTO EARLY FRIDAY. ACCUMULATIONS OF 1 TO 2 FEET
ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. TRAVEL WILL BE
HAZARDOUS TO IMPOSSIBLE AT TIMES THROUGH THE MOUNTAIN PASSES.
ARCTIC AIR WILL BRING A GOOD CHANCE OF SNOW TO THE VALLEYS AND
PLAINS OF SOUTHERN COLORADO WEDNESDAY NIGHT INTO FRIDAY. MOST OF
THESE AREAS HAVE THE POTENTIAL FOR AT LEAST A FEW INCHES OF SNOW
WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THE ARCTIC AIR WILL BRING WELL BELOW AVERAGE TEMPERATURES TO
SOUTHEAST COLORADO THURSDAY AND FRIDAY. DAYTIME HIGHS DURING THE
PERIOD WILL ONLY BE IN THE TEENS AND 20S. OVERNIGHT LOWS WILL
RANGE FROM 10 ABOVE TO 5 BELOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY TONIGHT ALONG THE CONTINENTAL DIVIDE.
50/50
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- January 4, 5:00 AM MST to January 6, 4:00 AM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft
- When
- January 4, 5:00 AM MST to January 6, 4:00 AM MST
- Where
- Leadville Vicinity / Lake County Below 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- January 4, 5:00 AM MST to January 6, 4:00 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- January 4, 5:00 AM MST to January 6, 6:00 AM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- January 4, 5:00 AM MST to January 6, 6:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- January 4, 8:00 PM MST to January 6, 7:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- January 4, 8:00 PM MST to January 6, 7:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- January 4, 8:00 PM MST to January 6, 7:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- January 4, 8:00 PM MST to January 6, 7:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- January 4, 8:00 PM MST to January 6, 6:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- January 4, 8:00 PM MST to January 6, 6:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Pikes Peak Above 11000 Ft
- When
- January 4, 8:00 PM MST to January 6, 6:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- January 4, 8:00 PM MST to January 6, 7:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- January 4, 8:00 PM MST to January 6, 7:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in California, January 4 to 5, 20171 death · $72,000 · 29 events
- Cold in Wisconsin, January 4, 20171 death · 1 event
- Lake-Effect Snow in New York, January 4 to 8, 2017$218,000 · 11 events
- Lake-Effect Snow in Pennsylvania, January 4 to 7, 2017$250,000 · 2 events
- Lake-Effect Snow in Ohio, January 4 to 7, 2017$200,000 · 2 events
- High Wind in Washington, January 4, 2017$153,000 · 50 kt wind · 1 event
- High Wind in New York, January 4, 2017$130,000 · 52 kt wind · 3 events
- Extreme Cold in Idaho, January 4 to 5, 20177 events
- Winter Weather in Kansas, January 4 to 5, 20174 events
- Winter Weather in Utah, January 4 to 5, 20172 events
- Blizzard in Alaska, January 4 to 5, 20172 events
- High Surf in Hawaii, January 4 to 7, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671448, 671449, 671450, 671451, 671452, 671453, 671454, 671455, 671456, 671457, 671458, 671459, 671460, 671461.